Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 17, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Dec 23, 2020, 2:51 AM CST for 9 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Dec 23, 2020, 10:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 2:51 AM CST (08:51 UTC)
- In effect from
- Dec 23, 2020, 10:00 AM CST
- Expired
- Dec 23, 2020, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 112 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3527 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WWUS74 KAMA 230851 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 251 AM CST Wed Dec 23 2020 OKZ001>003-TXZ003>005-009-010-014-015-019-020-231700- /O.NEW.KAMA.WI.Y.0017.201223T1600Z-201224T0000Z/ Cimarron-Texas-Beaver-Hansford-Ochiltree-Lipscomb-Roberts- Hemphill-Gray-Wheeler-Donley-Collingsworth- Including the cities of Boise City, Keyes, Guymon, Beaver, Forgan, Spearman, Gruver, Perryton, Booker, Higgins, Follett, Miami, Canadian, Pampa, Shamrock, Wheeler, Clarendon, and Wellington 251 AM CST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph expected. * WHERE...The Oklahoma Panhandle and eastern Texas Panhandle. * WHEN...From 10 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Schneider
1 follow-up statement
749 WWUS74 KAMA 231706 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 1106 AM CST Wed Dec 23 2020 OKZ001>003-TXZ003>005-009-010-014-015-019-020-240000- /O.CON.KAMA.WI.Y.0017.000000T0000Z-201224T0000Z/ Cimarron-Texas-Beaver-Hansford-Ochiltree-Lipscomb-Roberts- Hemphill-Gray-Wheeler-Donley-Collingsworth- Including the cities of Boise City, Keyes, Guymon, Beaver, Forgan, Spearman, Gruver, Perryton, Booker, Higgins, Follett, Miami, Canadian, Pampa, Shamrock, Wheeler, Clarendon, and Wellington 1106 AM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph expected. Occasional gusts over 50 mph are possible. * WHERE...The Oklahoma Panhandle and eastern Texas Panhandle. * WHEN...From 10 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:40 AM CST, 11 minutes earlier.
Area forecast discussion, Dec 23, 2:40 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
240 AM CST Wed Dec 23 2020
.SHORT TERM...Today through Thursday night
A strong cold front will move through the Panhandles between now
and roughly 12Z to 15Z today. Northwesterly to northerly winds
will increase through the day today and should reach max values
around midday or early this afternoon before slowly subsiding
during the remainder of the afternoon. The strongest wind speeds
are forecast to be across the Oklahoma Panhandle and the northeast
Texas Panhandle where sustained 30 to 35 mph are forecast with
gusts near 45 to 50 mph. Sustained wind speeds could briefly
reach 40 mph around 18Z today with gusts near 55 mph which may
result in a very brief High Wind Warning criteria being reached,
however Wind Advisory criteria winds will be most likely today.
Will issue a Wind Advisory today from 16Z to 00Z for all of the
Oklahoma Panhandle and the northeastern Texas Panhandle but will
extend the Advisory south across the far eastern Texas Panhandle
to match up with WFO Lubbock and WFO Norman.
An upper trough will track east and south across the central and
northern Plains states southwestward to near the Four Corners
region before moving across the Panhandles tonight. Any precip
associated with this upper trough will remain well to the north
and west of the forecast area where the best upper level support
and also mid and low level moisture will be located. Mainly clear
skies tonight and winds diminishing to 5 to 15 mph from the west
and northwest will result in wind chills approaching 0 degrees or
possibly a degree or two below zero tonight and Christmas Eve
morning. Dry northwesterly flow aloft expected Christmas Eve with
lee surface troughing developing across eastern New Mexico and
eastern Colorado will result in mainly clear skies with westerly
downsloping winds increasing during the afternoon to around 15 to
25 mph with gusts near 30 mph.
Schneider
&&
.FIRE WEATHER...
Elevated fire weather conditions are likely to develop today
mainly over the southeastern Texas Panhandle but possibly across
much of the southern half of the Texas Panhandle. RFTIs are
forecast to be around 3 to 4 across the southeastern Texas
Panhandle today with around 2 across the southern Texas Panhandle.
Lowest afternoon relative humidity values will be as low as 17
percent across the southwestern Texas Panhandle to roughly 20 to
25 percent over the remainder of the southern Texas Panhandle.
ERCs are forecast to be mostly in the 25 to 35 or 35 to 45
percentile to as high as 50 percent across the southern Texas
Panhandle. RFTIs will be primarily wind-driven today and RH-
driven Thursday. 20 foot winds today will be northerly increasing
to around 20 to 30 mph with gusts near 40 mph behind a strong cold
front.
Elevated fire weather conditions will be primarily confined to the
extreme southern Texas Panhandle from about the Interstate 40
corridor southward. RFTIs are forecast to be lower on Thursday
than today with values around 1 to 2 expected. 20 foot winds
Thursday will be westerly increasing to around 15 to 20 mph with
some gusts near 25 mph during the afternoon. Minimum afternoon
relative humidity values will be as low as 12 percent across the
southwestern Texas Panhandle and as high as 18 to 20 percent
across the southeastern Texas Panhandle. ERCs are forecast to be
around the 45 to 55 percentile across the southwestern Texas
Panhandle to around 35 to 45 percentile across the southeastern
Texas Panhandle. The elevated fire weather conditions Thursday
will be conditional but will mention for now especially if winds
increase and/or relative humidity values decrease further.
Schneider
&&
.LONG TERM...Friday through Tuesday Night...
Friday, shortwave ridge looks to translate eastward over the CWA as
an upper trough moves over the Four Corners. Lee troughing to our
west should lead to westerly winds at the surface. Combined with
building heights aloft, this should herald a return to above average
temperatures with highs around 60.
Aforementioned Four Corners trough shifts eastward for Saturday,
maintaining lee surface trough and downslope westerly winds.
However, with heights expected to fall just a bit as the trough
passes overhead, do not expect this day to be significantly
warmer than Friday. Either way, mostly benign weather is expected
to continue and have stuck with blended guidance during this
period.
GFS/EC/CMC bring a cold front south Sunday into Monday, with
moisture profiles during this period remaining mostly dry,
particularly on Sunday. Have thus continued with the dry forecast
during these periods. Additionally, while winds turn northerly for
Sunday, usually meriting a nudge downward in temperatures, probable
lack of cloud cover suggests sticking with NBM. Guidance in general
agreement that winds turn easterly for Monday while mid to upper
level clouds look to develop as flow increases across the
southern Rockies ahead of a trough advancing over CA/NV. Given
cloud cover and upslope surface winds, have nudged NBM highs
downward toward WPC temperature guidance for Monday.
Monday night through the end of the seven day forecast, period of
active weather sporadic model runs have been hinting at is looking
more likely, with 00z runs of GFS/EC/CMC all suggesting a pretty
good chance at precipitation associated with the CA/NV trough
mentioned above. That is where the commonalities between available
guidance end, with each depicting a different timing for peak
precipitation and different thermal profiles resulting in different
dominant precipitation types. About the only good news at this time
is that precipitation, should it occur, looks to fall mainly as rain
or snow as the system at this time appears to be too progressive for
the extended 850mb warm advection usually needed here for impactful
freezing rain and/or sleet. Given the large degree of uncertainty,
have spread PoPs across many periods from Monday night onward, with
expansive mentions of rain or snow.
Ferguson
&&
.AVIATION...06Z TAFs...
A strong low jet will produce winds of around 50 knots at around
1200-1500 ft AGl. This will lead to some LLWS ahead of and then
just behind a strong cold front tonight. As winds mix on Wed,
expect to see some areas gust to 40 to 50 mph and possibly as high
as 55 mph with strongest winds being in the northeast Panhandles.
Dry airmass ahead of and behind the overnight front will lead to
IFR conditions unless we see strong enough winds for patchy
blowing dust, but these areas should remain somewhat localized and
not likely to have an impact on larger scale visibility. Winds
will decrease rapidly around sunset Wednesday evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 41 18 50 26 61 / 0 0 0 0 0
Beaver OK 37 20 47 24 59 / 0 0 0 0 0
Boise City OK 34 15 48 24 58 / 0 0 0 0 0
Borger TX 43 21 51 29 63 / 0 0 0 0 0
Boys Ranch TX 42 17 51 23 62 / 0 0 0 0 0
Canyon TX 43 16 51 25 61 / 0 0 0 0 0
Clarendon TX 45 21 51 29 61 / 0 0 0 0 0
Dalhart TX 39 13 49 21 58 / 0 0 0 0 0
Guymon OK 39 20 49 25 61 / 0 0 0 0 0
Hereford TX 43 16 51 24 61 / 0 0 0 0 0
Lipscomb TX 39 19 47 26 62 / 0 0 0 0 0
Pampa TX 38 18 48 27 61 / 0 0 0 0 0
Shamrock TX 46 22 51 28 62 / 0 0 0 0 0
Wellington TX 48 22 53 28 62 / 0 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for the following zones: Collingsworth...Donley...Gray...
Hansford...Hemphill...Lipscomb...Ochiltree...Roberts...
Wheeler.
OK...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for the following zones: Beaver...Cimarron...Texas.
&&
11/77Hazardous weather outlook, Dec 23, 2:51 AM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 251 AM CST Wed Dec 23 2020 OKZ001>003-TXZ001>020-317-232200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 251 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated fire weather conditions are expected across the southern Texas Panhandle late this morning through the early evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No widespread hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions today.
Nearby
Wind Advisories in Texas, 2020Wind Advisories in Oklahoma, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.